This section should be read in conjunction with the descriptions of the specific conditions mentioned. Acute upper gastrointestinal bleeding Haematemesis is the vomiting of blood. Melaena is the passage of black tarry stools; the black colour is due to altered blood by acid-50 ml or more is required to produce this. Melaena can occur with bleeding from any lesion from areas proximal to and including the caecum. Following a massive bleed from the upper gastrointestinal tract, unaltered blood (owing to rapid transit) can appear per rectum, but this is rare. The colour of the blood appearing per rectum is dependent not only on the site of bleeding but also on the time of transit in the gut.
Chronic peptic ulceration still accounts for approximately half of all cases of upper gastrointestinal haemorrhage. This and other causes are shown in Fig. 4.18. The relative incidences of these causes vary depending on the patient population.
DRUGS. Aspirin and other NSAIDs can undoubtedly produce gastric lesions. These agents are also responsible for gastrointestinal haemorrhage from both duodenal and gastric ulcers, particularly in the elderly. Corticosteroids in the usual therapeutic doses probably have no influence on gastrointestinal haemorrhage.
All cases with a recent (i.e. within 48 hours) significant gastrointestinal bleed should be admitted to hospital. In many, no further immediate treatment is required as the patient’s cardiovascular system can compensate for the blood loss. Approximately 85% of patients stop bleeding spontaneously within 48 hours. Factors affecting management are:
• Age (see below).
• The amount of blood lost, which may give some guide to the severity.
• Continuing visible blood loss.
• Signs of chronic liver disease on examination, as the bleeding is often severe and recurrent if it is from varices; liver failure can develop.
• Presence of the classical clinical features of shock (i.e. pallor, cold nose, tachycardia and low blood pressure) (Emergency box 4.1); remember that the peripheral constriction that occurs may keep the blood pressure falsely high.
Urgent resuscitation is required in patients with large bleeds and the clinical signs of shock. Details of the management of shock are given in Emergency box 13.1,. Many hospitals have multidisciplinary specialist teams with agreed protocols and these should be carefully followed. The major principle is to restore the blood volume to normal rapidly. This can be best achieved by transfusion of whole blood via one or more large bore intravenous cannulae. It may be necessary in a severely shocked patient or in a patient with blood compatibility problems to give a blood substitute initially.
The rate of blood transfusion must be monitored carefully to avoid overtransfusion and consequent heart failure. The pulse rate and venous pressure are the best guides to transfusion rates.
Anaemia does not develop immediately as haemodilution has not taken place and therefore the haemoglobin level is a poor indicator of the need to transfuse. If the level is low « 10 g dl-I ) and the patient has eitherbled recently or is actively bleeding, transfusion may be necessary.
In most patients the bleeding stops, albeit temporarily, so that further assessment can be made.
Important factors in reassessment
• Age-below the age of 60 years mortality from gastrointestinal bleeding is small. Above the age of 80 the mortality is greater than 20%.
• Recurrent haemorrhage-these patients have an increased mortality.
• Most re-bleeds (approximately 25% of all cases) occur within 48 hours.
• Melaena is usually less hazardous than haematemesis.
The cause of the haemorrhage may be obvious from the history, e.g. a long history of indigestion or, more significantly, previous haemorrhage from an ulcer. A history of aspirin or NSAID ingestion suggests acute ulceration. Signs of chronic liver disease, particularly with splenomegaly, suggest bleeding from oesophageal varices. The source of haemorrhage in most patients with chronic liver disease is their varices, but occasionally they may bleed from an accompanying peptic ulcer. The absence of splenomegaly does not rule out oesophageal varices.
ENDOSCOPY should be performed as soon as practically possible, but urgently in patients with suspected liver disease or with continued bleeding. Endoscopy can detect the cause of the haemorrhage in 80% or more of cases. In patients with a peptic ulcer, if the stigmata of a recent bleed are seen, i.e. a visible vessel or adherent clot, the patient is more likely to re-bleed.
• Varices should be injected- for management of varices.
• All bleeding ulcers should be either injected with adrenaline and a sclerosant or the vessel coagulated either with a heater probe or with laser therapy. These methods reduce the incidence of re-bleeding, although they do not significantly improve mortality.
MOST CONDITIONS require no specific therapy after resuscitation. There is little evidence that Hj-receptor antagonists affect the mortality rate of gastrointestinal haemorrhage, but these agents are usually given to patients with ulcers because of their longer term benefits.
RE-BLEEDS. Endoscopy should be repeated to reassess the bleeding site and to treat, if possible. Surgery is only necessary if bleeding is persistent or recurrent, and if it cannot be controlled.
DISCHARGE POLICY. Patients under the age of 60 years with duodenal ulceration, who are haemodynamically stable and have no stigmata of recent haemorrhage on endoscopy can be discharged from hospital within 24 hours.